Alert archive / Ohio / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 166, NWS Cleveland, OH

September 29, 1999Portage County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 29, 1999, 3:52 PM EDT for Portage County, Ohio. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 29, 1999, 3:52 PM EDT (19:52 UTC)
Expired
Sep 29, 1999, 4:55 PM EDT
In force
63 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Portage County, OH

The radar

The Cleveland radar (KCLE), 62 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 4:30 PM EDTThunderstorm WindCountywide, OHTrees downed throughout the county including several in Edinburg.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 1999-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 1999-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCLE 291955 RRA
SVRCLE
OHC133-292055-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
352 PM EDT WED SEP 29 1999

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PORTAGE COUNTY IN NORTHEASTERN OHIO

* UNTIL 455 PM EDT

* AT 351 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...
  A SEVERE THUNDERSTORM... 10 MILES NORTH OF CANTON OR 4 MILES SOUTH OF
  SUFFIELD... MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE NEAR...
  SUFFIELD
  ATWATER
  ROOTSTOWN
  RAVENNA


SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INSIDE
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:00 PM EDT, 52 minutes earlier.

Area forecast discussion, Sep 29, 3:00 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
300 PM EDT WED SEP 29 1999

CDFNT IS SLOLY MVG EWD...IT MAY GET TO ERN OH BY 00Z.  FOR NW
SXNS...TOL/FDY OCNL SHWRS AND A CHC OF TSTMS AND RMNDR OF THE STATE
AND NW PA DVLPG.  FOR XTRM ERN OH AND NW PA BY LATE AFTN ALTHO THAT
MAY EVEN BE TOO FAST.  GOOD VORT MAX MVG THRU TNGHT SO RAIN WL CONT.
THU CHC OF MRNG RAIN THEN BCMG PTCLDY.  WL GO ABV TEMPS TDA AND
FAIRLY CLOSE NXT 2 PDS.

.CLE...NONE.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 1:14 PM EDTSevere Thunderstorm WarningCLEKnox46 min
Sep 29, 1:20 PM EDTSevere Thunderstorm WarningCLEHolmes65 min
Sep 29, 2:37 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake63 min
Sep 29, 3:03 PM EDTSevere Thunderstorm WarningCLEStark, Summit62 min
Sep 29, 4:18 PM EDTSevere Thunderstorm WarningCLEAshtabula62 min
Sep 29, 4:19 PM EDTSevere Thunderstorm WarningCLETrumbull41 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.